Suicide by Gabapentin Overdose

Authors


Additional information and reprint requests:
Owen Middleton, M.D.
Hennepin County Medical Examiner’s Office
530 Chicago Avenue
Minneapolis, MN 55415
E-mail: owen.middleton@co.hennepin.mn.us

Abstract

Abstract:  Gabapentin is an antiepileptic drug that is prescribed for both FDA-approved and multiple off-label conditions, and has a relatively safe side-effect profile. Rare cases of overdose-related adverse effects have been reported in the literature. Described herein are the circumstances and autopsy findings of a 62-year-old woman with a history of depression, whose death was caused by intentional ingestion of excess gabapentin. The postmortem peripheral blood gabapentin concentration as determined by high-performance liquid chromatography/tandem mass spectroscopy was 88 μg/mL. Previously reported cases of individuals surviving gabapentin overdoses are discussed and compared with this case. Based on a review of the available literature, this appears to be the first published report of a death due solely to gabapentin toxicity.

Ancillary